Hail, Weld
- When
- September 7, 8:07 PM MST
- Where
- Weld County, 4.18 mi N of Crest
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.230, -104.220
Severe thunderstorms produced large hail, ranging in size from nickels to quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail, ranging in size from nickels to quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 7, 1:59 PM MST, 6 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 259 PM MDT SUN SEP 7 2008 .SHORT TERM...LAPS SURFACE ANALYSIS SHOWING HIGH OVER CENTRAL NEBRASKA WITH LOW PRESSURE ACROSS CENTRAL COLORADO. SOUTHEASTERLY SURFACE GRADIENT ACROSS PLAINS BEGINNING TO TIGHTEN...THOUGH CURRENT WINDS STILL FAIRLY LIGHT. SURFACE LOW EXPECTED TO MOVE INTO EASTERN COLORADO THIS EVENING AS UPPER DISTURBANCE SLIDES ACROSS WYOMING. THE AIRMASS ACROSS PLAINS SHOULD BECOME UNSTABLE DURING THE EVENING AS QG ASCENT BEGINS TO INCREASE. SOME STORMS POSSIBLE...THOUGH BEST CHANCE NEAR THE NORTHERN BORDER AND NORTHEAST CORNER CLOSEST TO THE GREATEST LIFT. FORECAST SOUNDINGS SHOW CAPE VALUES NEARING 1000 J/KG IN THE NORTHEAST CORNER. COULD SEE SOME SMALL HAIL WITH THE STORMS THERE. NO STORMS ACROSS MOUNTAINS TONIGHT AS AIRMASS STABLE AND AREA WILL BE AWAY FROM ANY ASCENT. AS DISTURBANCE MOVES INTO NEBRASKA TONIGHT...ASSOCIATED SURFACE FRONT TO SLIDE SOUTHEAST ACROSS THE COLORADO PLAINS. MODELS STILL SHOW THIS FRONT REACH DIA AROUND 06Z. UPSLOPE FLOW DEVELOPS BEHIND FRONT AND WILL BE ENHANCED BY FLOW FROM SURFACE HIGH. PRECIP CHANCES TO INCREASE AFTER MIDNIGHT AS QG ASCENT CONTINUES TO INCREASE. AGAIN...HIGHEST POPS FAR EASTERN ZONES. WITH DEEPENING MOISTURE...SHOULD ALSO SEE SOME FOG. AGAIN...MOUNTAIN ARAEAS VOID OF ANY PRECIP. ON MONDAY...FORECAST SOUNDINGS SHOW LOW LEVEL MOISTURE AROUND 5000 FEET DEEP DURING THE EARLY MORNING. AS PREVIOUS FORECASTER HAD STATED...SOUNDINGS LOOK MORE LIKE A DRIZZLE PRODUCER. CURRENT GRIDS HAVE AREAS OF FOG AND DRIZZLE FOR THE PLAINS AND FOOTHILLS DURING THE MORNING...THIS IS STILL LOOKING ON TRACK. BY AFTERNOON...MODELS BEGIN TO DRY ATMOSPHERE AS UPSLOPE STARTS TO WEAKEN AND LOW LEVEL MOISTURE DECREASES. CURRENT GRIDS SHOW THIS TREND...WILL CONTINUE. MOUNTAINS CONTINUE TO MISS OUT ON THIS PRECIP EVENT. AS FOR HIGHS...THE COOLER MET GUIDANCE LOOKING MORE REASONABLE THAT FWC GUIDANCE GIVEN THE CLOUDS AND MOISTURE. CURRENT TEMPERATURE GRIDS MORE IN LINE WITH THE MET GUIDANCE...NO CHANGES AT THIS POINT. .LONG TERM...WESTERLY FLOW ALOFT IS PROGGED MONDAY NIGHT INTO TUESDAY. BY TUESDAY AFTERNOON CONTINUING INTO WEDNESDAY EVENING ...WEST-SOUTHWESTERLY FLOW ALOFT IS PROGGED. THE QG VERTICAL VELOCITY FIELDS SHOW BENIGN SYNOPTIC SCALE ENERGY MONDAY NIGHT THROUGH TUESDAY NIGHT. THERE IS WEAK UPWARD MOTION PROGGED ON WEDNESDAY. THE BOUNDARY LAYER FLOW LOOKS TO BE DOMINATED BY REGULAR DIURNAL TRENDS THROUGH THE PERIODS. THE GFS HAS A SURGE AND UPSLOPE MOVING INTO THE FORECAST AREA WEDNESDAY NIGHT/THURSDAY MORNING. FOR MOISTURE...IT LOOKS PRETTY DRY MONDAY NIGHT INTO TUESDAY. TUESDAY AFTERNOON INTO WEDNESDAY MORNING...MODELS SHOW MOISTURE INCREASING AND DEEPENING FROM WEST TO EAST OVER THE FORECAST AREA. BOTH MODELS SHOW THE MOUNTAINS WITH PRETTY DEEP MOISTURE FOR MUCH OF WEDNESDAY. THE GFS KEEPS AMPLE MOISTURE OVER THE FORECAST AREA WEDNESDAY NIGHT AND MUCH OF THURSDAY. PRECIPITABLE WATER VALUES ARE IN THE 0.35 TO 0.55 INCH RANGE MONDAY NIGHT AND TUESDAY. BY LATE TUESDAY THROUGH WEDNESDAY...VALUES CLIMB INTO THE 0.60 TO 0.85 INCH RANGE. MODELS ARE NOW SHOWING FAIRLY DECENT CAPE OVER THE FOOTHILLS AND ADJACENT PLAINS LATE DAY TUESDAY. YESTERDAY'S RUNS HAD NONE. BY LATE DAY WEDNESDAY...THERE IS DECENT CAPE OVER THE NORTHEASTERN CORNER...LESS OVER THE REST OF THE PLAINS. LAPSE RATE FIELDS SHOW A STRONG LOW LEVEL CAP OVER THE EASTERN 2/3RDS OF THE PLAINS FOR TUESDAY...BUT BY WEDNESDAY THERE IS ONLY A BIT OF MID LEVEL CAP IN PLACE FOR MOST AREAS. THE QPF FIELDS SHOW LIMITED MEASURABLE PRECIPITATION FOR LATE DAY WEDNESDAY...NONE FOR THE OTHER TIMES. WILL PUT SOME MINOR POPS IN THE MOUNTAINS AND NEAR-BY PLAINS LATE TUESDAY. MOISTURE IS PRETTY GOOD ON WEDNESDAY WELL INTO THE EXTENDED PERIOD...WILL HAVE 10-20% POPS FOR WEDNESDAY. FOR TEMPERATURES...TUESDAY'S HIGHS ARE 5-8 C WARMER THAN MONDAY'S. WEDNESDAY'S HIGHS ARE 0-1.5 C COOLER THAN TUESDAY'S. FOR THE LATER DAYS...THURSDAY THROUGH SUNDAY... MODELS HAVE UPPER TROUGHINESS FOR THE FORECAST AREA WELL INTO SATURDAY. THEY ALSO SHOW MORE MOISTURE THAN YESTERDAY'S RUNS INDICATED. WILL PUT SOME MINOR POPS IN THROUGH FRIDAY ANYWAY. TEMPERATURES LOOK CLOSE TO SEASONAL NORMALS. WILL LOWER CURRENT GFE TEMPERATURE GRIDS A BIT. && .AVIATION...SLIGHT CHANCE OF THUNDERSTORMS THROUGH 06Z ACROSS AREA AIRPORTS WITH GUSTY WINDS TO 30KTS THE MAIN CONCERN. SURFACE WINDS TO BECOME NORTHEAST DURING THE EVENING. COLD FRONT TO MOVE ACROSS AREA AFTER 06Z WITH LOW LEVEL UPSLOPE INCREASING. AREAS LIGHT RAIN AND FOG EXPECTD...WITH MVFR/IFR CEILINGS AND VISIBILITIES FROM 06Z TO 16Z. CONDITIONS TO SLOWLY IMPROVE BY 18Z AS UPSLOPE WEAKENS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. D_L/RJK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1102 AM MDT SUN SEP 07 2008 COZ030>051-081200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1102 AM MDT SUN SEP 07 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS ACROSS NORTHEAST COLORADO THIS EVENING...WITH SHOWERS BECOMING MORE NUMEROUS ACROSS THE FAR NORTHEASTERN PLAINS OVERNIGHT. A FEW OF THE STORMS COULD PRODUCE BRIEF HEAVY RAIN AND GUSTY WIND. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY AFTERNOON THROUGH EARLY FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. D-L/RJK
The Denver radar (KFTG), 57 km away, was scanning. The volume nearest the first event began at 03:08 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124828, 124829.